Wednesday, 11 May 2016

ECG of the Week - 9th May 2016 - Interpretation

This ECG is from a 75 yr old male who presented with increasing shortness of breath. He has a history of atrial fibrillation but can't remember what medications he takes.




Click to enlarge


Rate:
  • 42 bpm
Rhythm:
  • No p waves visible
Axis:
  • Normal (14 deg)
Intervals:
  • QRS - Prolonged (110-120ms)
Segments:

  • ST Depression leads I, II, aVL, V4-6

Additional:

  • Prominent U waves leads V1-3
  • Single ectopic beat
  • LBBB Morphology

Interpretation:

  • Slow atrial fibrillation with ventricular ectopic
    • DDx INCLUDE
      • Sinus node dysfunction
      • Drug toxicity - digoxin, CCB, beta-blocker
      • Hypothermia
      • Hypothyroid
      • Ischaemia
  • Lateral ST depression
    • DDx include
      • Digitalis effect
      • Electrolyte abnormality
      • Ischaemia


What happened ?

The patient was admitted under the cardiology team. Following liaison with his GP it was discovered the patient was on digoxin and apixaban. Serum digoxin levels were normal as were potassium levels and despite several days of observation the patient had persistent bradycardia with intermittent junctional escape rhythms.
Following an echo which showed an EF of >50% the patient underwent an uneventfulPPM insertion.

References / Further Reading

Life in the Fast Lane

Textbook
  • Chan TC, Brady WJ, Harrigan RA, Ornato JP, Rosen P. ECG in Emergency Medicine and Acute Care. Elsevier Mosby 2005.